Concerns re. Lamictal
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Concerns re. Lamictal


My question does not relate to my bipolar disorder per se, although it is an ongoing battle to control it, but rather to the problems I have had as a result of taking lamictal. I have experienced the rash, I have had the skin on my hands break open and get infected (badly), I've had rash over my entire body and itching so badly I thought I would lose my mind (am experiencing that now, as well as rash). I spoke with the lamictal rep in my psychiatrist's office who denied there had been ANY problems with the drug. I did the research myself, so I know about this problem and the problem with Stevens-Johnson, which I believe I have. There are times when my skin peels off. Would love to talk with you about these problems. I also have been diagnosed with cellulosis and am on antibiotics now for a breakout of this illness. I never had this condition before I took the lamictal and my hands broke open. I'm sure that's when I got the staph in my skin layers.

 

Dear L --
With all that going on, if the docís havenít instructed you to stop lamotrigine (Lamictal) then they must have very good reason to think these skin problems are not being caused by lamotrigine.  As youíve learned, usually when thereís a suspicion of Stevens-Johnson Syndrome, the first move is to stop lamotrigine.

Perhaps they did stop your medication, and what youíre describing is what happened after that point. If so, then it may be that youíve had a very unfortunate experience with this medication (sounds awful), one which is a known risk we take every time we use it. Estimates of that risk, as youíve probably also learned, range from about 1 in every 1,000 people who take it, to as low as 1 in every 10,000 people who take it. (Big range there; the apparent rate depends on which data source you use).

In my experience thereís never been any attempt to deny that this medication causes SJS. So Iím not sure what happened in your doctorís office; perhaps they were saying that the medication had never been known to cause problems like the ones you were experiencing at the time, if there was some other good explanation for those symptoms.

In any case, if you are not absolutely clear on whether your doctor thinks you should continue the lamotrigine at this point, then you should contact her/him and get that straight.  Sorry to hear of your experience. I hope it resolves soon, and completely.

Dr. Phelps

 

Published November, 2009
 

 

Bipolar World   © 1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?